Secondary Logo

Journal Logo

Breaking News: EZDrugID Pushes for Packaging Changes to Prevent Errors

Sorelle, Ruth MPH

doi: 10.1097/01.EEM.0000472663.47006.5d
Breaking News
Figure

Figure

If you have ever brushed your teeth with hair cream, you know the problem. People are fallible, and their failings can be even more enhanced when the packaging and names of products are disturbingly similar. The same holds true for physicians, who can be confused by medications with sound-alike names and packaging that looks nearly identical.

Now a consortium of physicians from Australia, New Zealand, and the United Kingdom has started a movement to set mandatory standards for medication packaging to make them more easily distinguishable to avoid accidents in the operating room, the intensive care unit, the emergency department, and the clinic. The drive, EZDrugID (http://bit.ly/1LfJiUg), even has its own petition, for which it is seeking signatures for safer packaging standards. Its website also has a survey asking for physicians and health care providers to report their experiences with look-alike drugs.

Nicholas Chrimes, MBBS, an anesthesiologist at Monash Medical Centre in Melbourne, said he established the site because he was infuriated by the issue, which should be easily fixed. He added that he also hopes to quantify the extent of the problem.

“The exact incidence is difficult to know as a lack of mandatory reporting in many countries means that many ‘near-miss’ events and errors not causing patient harm do not get captured,” Dr. Chrimes said in an email. “Even where serious adverse patient outcomes do occur, institutions may keep such events confidential. As a result, the episodes reported in the medical literature or logged in incident reporting databases represent only the tip of the iceberg.”

A survey conducted in conjunction with the EZDrugID campaign revealed that more than 75 percent of participating clinicians had experienced a near-miss that they attributed to medication packaging, he said. “Nearly 30 percent of respondents had been involved in an actual medication error related to medication packaging, with serious patient harm being reported in around 10 percent of these cases,” he said.

Back to Top | Article Outline

Oxytocin Look-Alike

Dr. Chrimes said a look-alike issue arose between the packaging for oxytocin, used to stimulate uterine contractions, and glycopyrrolate, used to prevent peripheral muscarinic effects of the cholinergic agents given to reverse the neuromuscular blockade.

“If administered to a woman in late pregnancy having nonobstetric surgery, the substitution of oxytocin for glycopyrrolate would have resulted in severe uterine contractions with the potential to result in serious fetal harm or even death,” he said. “While oxytocin is not usually kept in anesthetic cabinets (precisely because of the risks of accidental administration), the look-alike packaging resulted in it mistakenly being stocked, mixed up with glycopyrrolate (which is routinely stocked in anesthetic cabinets),” he said.

The mixup was spotted before an administration error could occur, although the same mixup recurred a few weeks later for the same reasons. It was this near-miss that was the precipitating event for the EZDrugID campaign, Dr. Chrimes said.

Many factors could reduce drug errors, he added. The EZDrugID program focuses on packaging, but its leaders are also concerned with any issues that increase the risk of drug error. “[While] we have suggested certain potential solutions such as color-coding, we support a whole range of interventions directed at achieving this goal,” Dr. Chrimes said. “This might include strategies such as regulating similar drug names, tall man lettering, standardizing labelling of concentrations/doses, and storing high-risk drugs separately from other medications. The bottom line is that the clinicians supporting the EZDrugID campaign acknowledge that they are not human factors experts, but they recognize the importance of human factors engineering in preventing drug errors.”

Color-coding would add easily identifiable markings to drug bottles, special lettering could highlight a drug's name, and barcoding or special scan codes can be used to ensure that the right drug has been chosen. The Australian & New Zealand College of Anaesthetists and the Australian Commission on Safety and Quality in Health Care, meanwhile, is focusing on applying perioperative labels for injectable fluids and medications. Their color-coding system is explained in the “Time for Change” proposal by Western Health Pharmacy & Anesthetic Departments, which deals with packaging of muscle relaxants. (http://bit.ly/1hIluPb.)

Back to Top | Article Outline

Avoiding Mixups

Cara Thomson-Real, MBBS, an anesthesiologist and intensive care specialist in Dunedin, New Zealand, said she agreed that physicians often have difficulty easily identifying different medications in similar-looking containers. “I mostly work in anesthesia and intensive care. In anesthesia, you as the doctor are responsible for drawing up the medications and giving them. In the emergency department and intensive care unit, often someone else is drawing up the medications for you. In places like the emergency department, getting people to draw up drugs for you can be problematic if they aren't familiar with all the different medications and therefore the different ampoules available.”

Dr. Thomson-Real said New Zealand has the added advantage of working with its government drug authority, PHARMAC, which controls the national purchasing of all drugs in New Zealand, and they have been able to influence packaging changes through this route. “We do not have the drug company or privatization issues present in the United States and, to some degree, Australia,” she said.

The Food and Drug Administration, which has responsibility for drug packaging and naming in the United States, issued a warning in July that the similarity of the names of the antidepressant Brintellix and the blood-thinner Brilinta had caused at least 50 medication errors. The agency said it had been receiving reports of mixups in prescriptions and dispensing by pharmacies since the antidepressant was approved in 2013. Both drugs are tablets with the letter “T” stamped on them.

The FDA said in 2011 that it had also learned of more than 200 medication errors involving Risperdal, an antipsychotic, and Requip, which is used to treat symptoms of Parkinson's disease and restless leg syndrome. The agency asked the manufacturers of the drug to change their packaging so the drugs looked less alike. Another group, the Institute for Safe Medication Practices, also alerts health care providers to potential mixups in packaging and drug names.

“I think engaging the public is an important step also, which will bring pressure on the system to address these issues,” said Dr. Chrimes. “After all, it is the public who will be exposed to this risk. Are they really happy to be treated by a system in which these latent errors are allowed to exist? Ultimately, it is them or one of their friends or relatives who will ultimately be exposed to the harm that results from look-alike drug errors.”

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.